Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 56, NWS Melbourne, FL

July 22, 2017Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 22, 2017, 3:35 PM EDT for Brevard County, Florida. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 3:35 PM EDT (19:35 UTC)
Expired
Jul 22, 2017, 4:15 PM EDT
In force
40 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 3 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:35 PM EDTTSTM WND GST 525 W Satellite Beach, FLWEATHER UNDERGROUND SITE MEASURED WIND GUST OF 45KT/52MPH FROM W
Jul 22, 3:38 PM EDTTSTM WND GST 43Melbourne Airport, FLASOS MEASURED WIND GUST OF 37KT/43MPH FROM WSW
Jul 22, 3:39 PM EDTTSTM WND GST 48Melbourne Airport, FLASOS MEASURED WIND GUST OF 42KT/48MPH FROM W

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WUUS52 KMLB 221935
SVRMLB
FLC009-222015-
/O.NEW.KMLB.SV.W.0056.170722T1935Z-170722T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
335 PM EDT SAT JUL 22 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southern Brevard County in Florida...

* Until 415 PM EDT

* At 334 PM EDT, a severe thunderstorm was located over West
  Melbourne, or near Melbourne, moving east at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Palm Bay, Melbourne, Rockledge, Cocoa Beach and Satellite Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2790 8087 2827 8086 2837 8056 2830 8057
      2819 8056 2795 8045
TIME...MOT...LOC 1934Z 248DEG 15KT 2811 8070 

HAIL...<.75IN
WIND...60MPH
 
$$

Weitlich
2 follow-up statements
142 
WWUS52 KMLB 221949
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
349 PM EDT SAT JUL 22 2017

FLC009-222015-
/O.CON.KMLB.SV.W.0056.000000T0000Z-170722T2015Z/
Brevard FL-
349 PM EDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN BREVARD COUNTY...

At 348 PM EDT, a severe thunderstorm was located over Melbourne,
moving east at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa Beach and Satellite Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2796 8080 2829 8080 2837 8056 2832 8057
      2819 8056 2802 8049
TIME...MOT...LOC 1948Z 248DEG 15KT 2813 8063 

HAIL...<.75IN
WIND...60MPH
 
$$

Weitlich
666 
WWUS52 KMLB 222014
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
414 PM EDT SAT JUL 22 2017

FLC009-222023-
/O.EXP.KMLB.SV.W.0056.000000T0000Z-170722T2015Z/
Brevard FL-
414 PM EDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BREVARD COUNTY
WILL EXPIRE AT 415 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 2796 8080 2829 8080 2837 8056 2832 8057
      2819 8056 2802 8049
TIME...MOT...LOC 2013Z 248DEG 15KT 2817 8052 

$$

Weitlich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 10:30 AM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 10:30 AM EDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1030 AM EDT Sat Jul 22 2017

.DISCUSSION...

Early Morning Cape sounding and 915 MHz wind profilers shows SW flow
in the low levels up thru 10k ft which should delay onset of the sea
breeze along the east coast. Meanwhile, scattered showers/storms are
already pushing inland from the Gulf coast and these should affect
interior sections of EC FL by early afternoon. An eventual collision
with the east coast sea breeze should occur later in the afternoon
near the coast. With precip water values near 1.9" and decent sfc
heating occurring, expect above normal coverage of rain/storms this
afternoon. So likely (60-70 percent) PoPs look reasonable. Mid level
temperatures are fairly warm (+9C at 700mb and -6C at 500mb). Cannot
rule out a wet microburst but the primary threats will be frequent
lightning strikes and very heavy rainfall. Weak steering flow will
produce slow storm motions so locally 3-4 inches will be possible in
a short time causing temporary flooding of some roads and low lying
areas.

&&

.AVIATION...
SCT TSRA will push east across the peninsula causing TEMPO IFR/MVFR
conds at interior terminals at LEE then SFB/MCO/ISM btwn 16Z-20Z. A
collision with the east coast sea breeze between 19Z-22Z should
affect several coastal terminals with TEMPO IFR/MVR conds. Activity
should diminish shortly after 00Z.

&&

.MARINE...
Low level ridge axis just south of the waters will produce a light
offshore flow this morning turning onshore in a sea breeze this
afternoon near the coast. The primary contribution to wave height is
a small east swell so favorable boating conds are expected. The
primary hazard though will be storms developing along the sea breeze
boundary near the coast and pushing offshore this afternoon. One or
more Special Marine Warnings look likely. Seas 1-2 feet,
occasionally 3 feet well offshore.

&&

.HYDROLOGY...
As of 10 AM, Shingle Creek at Campbell (SHIF1) was at 58.15 ft,
which is 0.15 foot above Action Stage but below minor flood stage of
59 ft. Afternoon storms may produce heavy rain in the basin which
could cause an additional rise. River level updates and forecasts
will be issued at least once daily while the creek remains above
action stage.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  74  90  75 /  70  40  60  30
MCO  92  74  91  75 /  70  30  60  30
MLB  90  74  90  75 /  70  40  60  30
VRB  90  74  91  74 /  70  40  50  30
LEE  91  76  90  76 /  70  30  60  20
SFB  92  75  91  76 /  70  30  60  20
ORL  92  75  91  76 /  70  30  60  30
FPR  91  73  91  74 /  60  40  50  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Kelly/Spratt
Hazardous weather outlook, Jul 22, 11:50 AM EDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1150 AM EDT Sat Jul 22 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1150 AM EDT Sat Jul 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous lighting storms will develop over east central Florida this
afternoon as storms move in from the west and collide with the east
coast sea breeze. Weak steering level winds out of the southwest
will lead to slow storm movement and the chance of locally heavy
rain and frequent cloud to ground lightning. The activity will
continue over the Atlantic waters into early evening. A few strong
storms are expected especially where boundary collisions occur,
containing wind gusts up to 50 mph, small hail and frequent to
excessive lightning strikes.

.FLOOD IMPACT...
Locally heavy rainfall accumulating up to 4 inches will cause
standing water on some roads and low lying areas. Areas that have
seen multiple rounds of heavy rain over the past several days will
be most vulnerable to flooding.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are expected to impact the
inland lakes this afternoon followed by the intracoastal and near
shore Atlantic waters as storms move in from the west and southwest.
Gusty winds exceeding 35 knots and frequent lightning strikes are
the main hazards. Boaters are reminded that sudden changes in wind
speed and direction can occur well ahead of the heaviest rain from a
lightning storm. Seek safe harbor in advance of storms.

.RIVER FLOOD IMPACT...
Due to recent heavy rain, Shingle Creek at Campbell has risen to
within one foot of flood stage. Additional heavy rain in the
immediate area today may cause an additional rise of the creek.
Residents near Shingle Creek in Campbell City, Poinciana and
Intercession City should remain alert to changes in the creek level
and listen to advice from local authorities.

.RIP CURRENT IMPACT...
A small east swell will produce a Moderate Risk of rip currents
at the beaches of east central Florida this afternoon. Always swim
within sight of a lifeguard.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered lightning storms are expected each afternoon well into
next week. The primary threats will be dangerous cloud to ground
lightning and gusty winds. Slow moving storms will also produce
very heavy rains resulting in temporary flooding of some roads and
poor drainage areas.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Kelly/Pendergrast

In the hours before

Local storm report, Jul 22, 2:58 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
258 PM EDT SAT JUL 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     4 NW HAULOVER CANAL     28.78N 80.80W
07/22/2017  M43 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER KSC-0421 MEASURED WIND GUST OF 37KT/43MPH FROM
            W

&&

JRS
Special weather statement, Jul 22, 3:02 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Melbourne FL
302 PM EDT SAT JUL 22 2017

FLZ045-047-053-054-058-147-222000-
Southern Brevard County FL-Okeechobee FL-Osceola FL-
Northern Brevard County FL-Orange FL-Indian River FL-
302 PM EDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OKEECHOBEE...INDIAN
RIVER...BREVARD...SOUTHEASTERN ORANGE AND EASTERN OSCEOLA COUNTIES
UNTIL 400 PM EDT...

At 300 PM EDT, Doppler radar was tracking strong thunderstorms near
Kenansville extending through southeastern Orange county, moving
east at 10 mph. Additional strong storms may develop across Brevard
and Indian River county.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Rockledge, Sebastian and Cocoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2756 8029 2756 8107 2843 8109 2843 8055
      2841 8054 2834 8057 2813 8054 2775 8035
TIME...MOT...LOC 1900Z 260DEG 9KT 2785 8091

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:22 PM EDTSpecial Marine WarningMLB113 min
Jul 22, 2:32 PM EDTSpecial Marine WarningMLB118 min
Jul 22, 2:48 PM EDTAreal Flood AdvisoryMLBVolusia87 min
Jul 22, 3:02 PM EDTSpecial Weather StatementMLBBrevard, Indian River58 min
Jul 22, 4:04 PM EDTAreal Flood AdvisoryMLBBrevard86 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.